Alert archive / Nevada / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Las Vegas, NV

September 2, 2019Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 2, 2019, 12:04 AM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 41 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2019, 12:04 AM PDT (07:04 UTC)
Expired
Sep 2, 2019, 12:45 AM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 23 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 12:09 AM PDTTSTM WND GST 751 Ssw Sam Boyd Stadium, NVWIND GUST MEASURED FROM 75 TO 80 MPH NEAR HENDERSON HOSPITAL.
Sep 2, 12:10 AM PDTTSTM WND GST 601 Nw Henderson, NVVARIOUS SITES REPORTING WIND GUSTS IN EXCESS OF 60 MPH. HIGHEST GUST EXCEEDING 75 MPH ACROSS THE SOUTHEASTERN SIDE OF THE LAS VEGAS VALLEY INCLUDING HENDERSON. WINDS EXCEEDING 58 MPH BEGAN AROUND 0010 PDT.
Sep 2, 12:30 AM PDTTSTM WND DMG1 Nw Sam Boyd Stadium, NVCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 NW SAM BOYD STADIUM. PUBLIC TWITTER POST SHOWS A LARGE TREE DOWN AT BROADBENT BLVD AND SUPERSTITION. TIME ESTIMATED FROM RADAR.
Sep 2, 12:30 AM PDTTSTM WND DMG2 Nw Frenchman Mtn, NVPUBLIC TWITTER POST SHOWS TREES DOWN ON LAKE MEAD AND HOLLYWOOD FROM WIND GUSTS.
Sep 2, 12:30 AM PDTTSTM WND DMG2 Wnw Green Valley, NVPUBLIC FACEBOOK POST SHOWED A LARGE TREE DOWN IN THE VICINITY OF JESSUP RD AND ROBINDALE RD IN HENDERSON, NV. TIME ESTIMATED FROM RADAR.
Sep 2, 12:30 AM PDTTSTM WND DMG2 Wsw Green Valley, NVPUBLIC TWITTER POST OF A TREE DOWN ON WIGWAM AND EASTERN DUE TO WIND GUSTS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 7.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
4263 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS55 KVEF 020704
SVRVEF
AZC015-NVC003-020745-
/O.NEW.KVEF.SV.W.0013.190902T0704Z-190902T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1204 AM PDT Mon Sep 2 2019

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 1245 AM PDT/1245 AM MST/.

* At 1204 AM PDT/1204 AM MST/, a severe thunderstorm was located 14
  miles south of Boulder City, moving north at 40 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Las Vegas, Henderson, North Las Vegas, Boulder City, Anthem, The
  Strip, Downtown Las Vegas, East Las Vegas, Sam Boyd Stadium, Las
  Vegas Bay, Lake Las Vegas, Green Valley, Paradise, Nellis AFB,
  Spring Valley, Summerlin, Enterprise, Railroad Pass, Boulder Beach
  Campground and Las Vegas Bay Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3570 11473 3566 11495 3621 11528 3629 11474
TIME...MOT...LOC 0704Z 168DEG 36KT 3577 11486 

HAIL...<.75IN
WIND...70MPH
 
$$

Morgan
2 follow-up statements
553 
WWUS55 KVEF 020725
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1225 AM PDT Mon Sep 2 2019

AZC015-NVC003-020745-
/O.CON.KVEF.SV.W.0013.000000T0000Z-190902T0745Z/
Mohave AZ-Clark NV-
1225 AM PDT Mon Sep 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
PDT/1245 AM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK
COUNTIES...

At 1223 AM PDT/1223 AM MST/, severe outflow winds were spreading 
over the eastern half of the Las Vegas Valley. Multiple stations 
were reporting gusts of 50 to 70 mph. Take shelter now!

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Anthem, The
Strip, Downtown Las Vegas, East Las Vegas, Sam Boyd Stadium, Las
Vegas Bay, Lake Las Vegas, Green Valley, Paradise, Nellis AFB, Spring
Valley, Summerlin, Enterprise, Railroad Pass, Boulder Beach
Campground and Las Vegas Bay Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3570 11473 3566 11495 3621 11528 3629 11474
TIME...MOT...LOC 0723Z 168DEG 36KT 3596 11491 

HAIL...<.75IN
WIND...70MPH
 
$$

Morgan
460 
WWUS55 KVEF 020742
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1242 AM PDT Mon Sep 2 2019

AZC015-NVC003-020750-
/O.EXP.KVEF.SV.W.0013.000000T0000Z-190902T0745Z/
Mohave AZ-Clark NV-
1242 AM PDT Mon Sep 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1245 AM PDT/1245 AM MST/...
    
The severe thunderstorm warning has been replaced with a new severe 
thunderstorm warning for the Las Vegas Valley, valid until 130 AM 
PDT, for severe winds up to 80 mph.

LAT...LON 3570 11473 3566 11495 3621 11528 3629 11474
TIME...MOT...LOC 0740Z 168DEG 36KT 3613 11495 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:40 PM PDT, 9 hours 24 minutes earlier.

Area forecast discussion, Sep 1, 2:40 PM PDT, 9 hours 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 PM PDT Sun Sep 1 2019

.SYNOPSIS...Thunderstorm chances will increase this week as
monsoonal moisture makes a return to the southern Great Basin and
Mojave Desert. Thunderstorm chances will mainly impact areas south
of I-40 this evening, but will gradually push north through the
remainder of the week. Gusty winds and flash flooding will be the
primary threats from these storms. Given increased clouds and shower
activity, temperatures will cool to near normal values for early
September.
&&

.DISCUSSION...through Sunday.

Once again, hot temperatures are impacting the region this afternoon
with readings running several degrees above normal. Today will be
the last day of excessive temperatures as the strong high pressure
that has been sitting over the area shifts east and we also get an
increase in monsoonal moisture. Mid level clouds have generally been
increasing through the afternoon as the moisture starts making its
push northward. Thunderstorms have increased in coverage this
afternoon across central and southern Arizona and have developed
just east of Mohave County. Local hires models have been rather
consistent today in developing a thunderstorm complex that will
track west across southern Mohave County and impact the Colorado
River Valley this evening, likely between 8pm and midnight. Not only
will there be potential of brief heavy rain, but strong gusty winds
will be possible. Some of the models are showing outflow winds
between 40+ mph affecting southern areas of Mohave County through
the Colorado River Valley including Lake Havasu, so boaters should
especially be cautious this evening and prepare for the potential
for strong winds. This complex may continue into southern Nevada,
but indications are that it will weaken significantly, but a few
sprinkles will be possible overnight.

Monsoon moisture will continue to push north over the next few days
resulting in isolated to scattered showers and thunderstorms each
afternoon through the end of the week, especially in the favored
higher terrain. Gusty winds and the potential for flash flooding
will be the biggest concerns as the upper steering flow remains
fairly light through Wednesday. Beyond Wednesday, the models differ
on how quick the moisture gets pushed out of the area. It's possible
that we could see at least a chance of afternoon thunderstorms each
day into next weekend as the trough off the west coast may not move
in as quick. Temperatures will remain near to slightly above normal
through the week.
&&

.AVIATION...For McCarran...Winds will gradually shift to the
south southeast by mid afternoon with gusts of 15-20 knots possible.
Early this evening gusts will taper off as winds shift to the
southwest at around 10 knots or less through early tomorrow morning.
There continues to be a low-end chance of some brief, gusty outflow
winds moving through the valley out of the southeast between 06z-09z
associated with storms over northwest Arizona. If this scenario does
occur, speeds do not look to to be very impactful leaving the wind
shift as the main concern. Light, easterly winds are expected Monday
morning which will then favor the southerly direction during the
afternoon. However, this could change quickly as scattered showers
and storms develop around Clark County between 20z-05z.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of shower and storm development, winds will
remain south to southwesterly today and tomorrow with gusts up to
around 20 knots possible both afternoons. Hi-res models continue to
indicated an area of showers and storms moving into Mohave County
later this evening into tonight; pushing towards the Colorado River
Valley terminals. Estimated wind shifts and VCSH have been included
at these locations but confidence is low in these outflow winds
making it all the way up into the Las Vegas Valley. A few showers
could linger into Monday morning with afternoon showers and storms
initiating between 19z-21z. Locally heavy rain, lightning, and gusty
winds will be possible with storm activity Monday afternoon and
evening.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Gorelow
AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 1, 10:12 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1012 PM PDT SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     DUST STORM       1 WSW LAKE HAVASU CITY  34.48N 114.35W
09/01/2019                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPORTS A DUST STORM IN LAKE HAVASU
            CITY ALONG WILLOW AVENUE NEAR AZ 95 WITH
            VISIBILITY TO NEAR ZERO.

&&

VARIAN
Local storm report, Sep 1, 10:50 PM PDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1050 PM PDT SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     DUST STORM       4 SE WILLOW VALLEY      34.87N 114.56W
09/01/2019                   MOHAVE             AZ   LAW ENFORCEMENT

            MOHAVE VALLEY LAW ENFORCEMENT REPORTED A
            DUST STORM WITH VISIBILITY 30 TO 40 FEET.

&&

VARIAN
Local storm report, Sep 1, 11:24 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1124 PM PDT SUN SEP 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     11 N BULLHEAD CITY      35.27N 114.58W
09/01/2019  M50 MPH          MOHAVE             AZ   MESONET

            GUST 50 MPH MEASURED AT KATHERINES LANDING.

&&

VARIAN
Local storm report, Sep 2, 12:00 AM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1200 AM PDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     HOOVER DAM              36.01N 114.74W
09/01/2019  M70 MPH          CLARK              NV   MESONET

            MEASURED WIND GUST OF 70 MPH ALONG US 93 AT
            THE HOOVER DAM BRIDGE. GUSTS EXCEEDING 58
            MPH BEGAN AT 2337 PDT.

1135 PM     FLASH FLOOD      EARP                    34.16N 114.30W
09/01/2019                   SAN BERNARDINO     CA   DEPT OF HIGHWAYS

            CALTRANS REPORTED SR 62 IS CLOSED AT PARKER
            DAM ROAD DUE TO FLOODING.

1130 PM     TSTM WND GST     10 SSE ESSEX            34.59N 115.21W
09/01/2019  M78 MPH          SAN BERNARDINO     CA   MESONET

            MEASURED GUST OF 78 MPH AT OLD WOMAN
            MOUNTAIN. GUSTS EXCEEDING 58 MPH BEGAN AT
            2310 PDT.

1118 PM     TSTM WND DMG     5 S AMBOY               34.49N 115.74W
09/01/2019                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED POWER POLES HAVE FALLEN OVER
            AND ARE IN THE ROADWAY DUE TO HIGH WINDS.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:27 PM PDTSevere Thunderstorm WarningVEFClark63 min
Sep 1, 10:29 PM PDTDust Storm WarningVEFClark61 min
Sep 2, 12:11 AM PDTFlash Flood WarningVEFClark2 hr
Sep 2, 12:40 AM PDTSevere Thunderstorm WarningVEFClark50 min
Sep 2, 1:28 AM PDTDust Storm WarningVEFClark, Esmeralda, Nye62 min
Sep 1, 8:24 PM PDTFlash Flood WarningVEFMohave98 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2019Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.